banner
alive logo
foodfamilylifestylebeautysustainabilityhealthimmunity

Drug Recalls

Share

Interestingly enough, although there have been numerous studies that show medical treatment in the United States is the fourth leading cause of premature death, and although we can hardly expect the results to be very different here in Canada, it is natural supplements that are most often targeted by recalls and advisories..

Interestingly enough, although there have been numerous studies that show medical treatment in the United States is the fourth leading cause of premature death, and although we can hardly expect the results to be very different here in Canada, it is natural supplements that are most often targeted by recalls and advisories.

Consider the following: After pharmacy-driven attacks on natural supplements such as St. John’s wort and kava, Health Canada has now issued an advisory against “any health products that contain comfrey” because they might contain a compound called echimidine. So what has prompted this medical release that found its way into my mailbox in December? According to Health Canada, “There have been several International reports associating the ingestion of comfrey with liver damage.” How many is “several” you may wonder, and just how bad is this damage, you ask? Well, Health Canada informs us that, “No cases of liver toxicity related to comfrey have been reported in Canada.”

Remember we are not talking deaths here, just the possible occasional case of liver toxicity - somewhere else. Of course I applaud Health Canada’s desire to protect my health. But what about the case of “beta-interferon therapy for the treatment of multiple sclerosis in a clinical setting?” This advisory did not land in my mailbox. In fact I had to go to the Health Canada Web site to find a copy of the warning. Yet, “serious liver injury…including three cases of liver failure that required liver transplant” were documented - in Canada.

This advisory does ask “treating physicians” to perform periodic liver function tests—no advice to stop using the product as there was in the natural supplement. No letter to patients who may be suffering from the symptoms; instead just a “letter to health care professionals discussing the above-mentioned safety information” and some advice that patients receiving beta-interferon products should be aware of the signs and symptoms of liver injury including:

  • Yellowing of the skin or eyes (jaundice)
  • Nausea and vomiting
  • Easy bruising of the skin
  • Diffuse itching
  • Abdominal pain

So just how are patients supposed to get this information? From their “treating physicians” who read their letter from Health Canada? One can only surmise.

But wait, it gets even better - or worse depending on your perspective. The statin drug Baycol, designed to lower cholesterol and reduce the risk of heart disease, was introduced in 1997 but it wasn’t until four years and 31 deaths later, after more than 700,000 Americans had be exposed to its toxic effects, that the US Food and Drug Administration halted the sale of this drug.

At alive we have long been aware of the uneven playing field when it comes to the treatment of natural and non-natural remedies and treatments. Now, more than ever, we need to be aware of what is happening around us and how the huge pharmaceutical companies are not only bent on making huge profits from treating the sick, they actually resist the natural health movement which would sooner promote wellbeing and becoming informed stewards of our own health than reliance on drugs.

It’s enough to make you wonder about the motive behind the advisories, isn’t it?

Ad
Advertisement
Advertisement

READ THIS NEXT

Turmeric Essential Oil Uses and Benefits
Skill Building for Sustainability and Resilience

Skill Building for Sustainability and Resilience

Let’s learn from our grandparents

Leah Payne

Leah Payne